Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 9, 1998, 6:17 PM CDT for Union County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1998, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 9, 1998, 6:50 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
360 WFUS1 KFSD 092318 RRA TORFSD SDC127-092350- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT THU JUL 9 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 650 PM CDT * AT 615 PM CDT... LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A DEVELOPING TORNADO 19 MILES NORTHWEST OF SIOUX CITY OR IN THE VICINITY OF ELK POINT MOVING SOUTHEAST AT 5 MPH. * THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. REM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 9, 10:15 AM CDT, 8 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 10:15 AM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT THU JUL 9 1998 KFSD 88D SHOWS ONE REMAINING SHWR NR KSLB IN NWRN IA...EXITING THE CWA. PARTLY TO MOSTLY SUNNY SKIES ARE FOUND OVR THE CWA ATTM WITH TEMPS WARMING INTO THE MID 70S TO LOWER 80S AT 10AM. PLENTY OF CU DVLPMENT ANTICIPATED THIS AFTN PUTTING THE BRAKES ON THE HEATING AFT 1 OR 2PM SO WL NOT ADJUST ANY HIGHS RIGHT NOW. EVEN HEATING OUT OAX SNDG REVEALS HIGHS IN THE MID TO UPPER 80S...MIXING SHOULD NOT BE REAL PREVALENT WITH LACK OF WNDS EVERYWHERE. WOULD EXPECT A REDEVELOPMENT OF CONVECTION THIS AFTN AS NO CAPPING EXISTS AND SUB-TROPICAL FEED STILL EVIDENT ON IR AN|D WV PIX. DECENT MID LVL SHRTWV THRU ERN DKTS THIS MRNG AT 700MB MAY HAVE HELPED TO TRIGGER THE SHWR ACTIVITY EARLY THIS MRNG. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 9, 4:32 PM CDT, 1 hour 45 minutes before
SDZ067-092205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 432 PM CDT THU JUL 9 1998 ...FUNNEL CLOUDS OBSERVED OVER LINCOLN COUNTY... AT 428 PM SIOUX FALLS DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER SOUTHERN LINCOLN COUNTY AROUND THE HARRISBURG AND BERESFORD AREA. THERE HAVE BEEN NUMEROUS REPORTS OF FUNNEL CLOUDS WITH THIS STORM LATE THIS AFTERNOON BUT THEY WERE BRIEF AND HAVE NOT BEEN LOWERING. PEOPLE IN SOUTHERN LINCOLN COUNTY SHOULD CONTINUE TO MONITOR THE SKIES AND BE PREPARED TO TAKE ACTION AND MOVE TO SHELTER SHOULD THESE CLOUDS LOWER. HOLMES
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.